Alert archive / Nebraska / Tornado Warnings in 2024

Tornado Warning 24, NWS Hastings, NE

June 2, 2024Dawson County, Nebraska

NWS Hastings, NE issued this tornado warning at Jun 2, 2024, 7:33 PM CDT for Dawson County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2024, 7:33 PM CDT (00:33 UTC)
Expired
Jun 2, 2024, 8:00 PM CDT
In force
27 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 131 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 7:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2371 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1231 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 2, 6:01 PM CDT, 1 hour 32 minutes earlier. Its key messages:

  • Severe thunderstorms will likely impacts portions of the area tonight. Winds gusts of 70-80 MPH will be the primary concern, but several hail (1+ inch) and an isolated tornado cannot be ruled out. The threat is greatest between 8 PM and 3 AM.
  • In addition to the severe weather potential, a brief period of potentially torrential rainfall could result in flash flooding, especially for areas that already have very saturated soils.
  • Off and on small chances for additional showers and thunderstorms are expected both Tuesday and Wednesday, although Severe Weather does not appear likely over this period.
  • After a couple days of prevailing dry weather (Wednesday- Thursday), shower and thunderstorm chances return Friday and Saturday.
  • Temperatures through the period will be fairly seasonable with high temperatures forecast to be mostly in the 80s.
Area forecast discussion, Jun 2, 6:01 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
601 PM CDT Sun Jun 2 2024

.KEY MESSAGES...

- Severe thunderstorms will likely impacts portions of the area
  tonight. Winds gusts of 70-80 MPH will be the primary concern,
  but several hail (1+ inch) and an isolated tornado cannot be
  ruled out. The threat is greatest between 8 PM and 3 AM.

- In addition to the severe weather potential, a brief period of
  potentially torrential rainfall could result in flash
  flooding, especially for areas that already have very
  saturated soils.

- Off and on small chances for additional showers and
  thunderstorms are expected both Tuesday and Wednesday,
  although Severe Weather does not appear likely over this
  period.

- After a couple days of prevailing dry weather (Wednesday-
  Thursday), shower and thunderstorm chances return Friday and
  Saturday.

- Temperatures through the period will be fairly seasonable with
  high temperatures forecast to be mostly in the 80s.

&&

.DISCUSSION...
Issued at 312 PM CDT Sun Jun 2 2024

Widespread showers and thunderstorms impacted much of the local
area through the early afternoon hours, with the responsible
cluster of storms finally weakening over the past couple of
hours as it tracked further east. As skies clear, expect
temperatures climb in to the lower to mid 80s by late afternoon,
allowing instability to build across the local area.

Later this afternoon, expect the upper level disturbance moving
across Wyoming to help trigger a line of strong to severe
thunderstorms across the high plains that is expected to hold
together and eventually transition into a MCS later this evening
and into the overnight hours as it crosses the local area.
While initially, there will be a large hail (and an isolated
tornado) threat with any discrete cells that form to our west,
think by the time these storms reach our western doorstep
(between 1-3Z), they will have formed into a line with severe
hail still possible (around 1 inch) but straight line winds of
70-80 MPH becoming the greater concern. While there is still
some uncertainty on how things will develop, the area remains in
an enhanced risk for severe weather which is supported by most
meso-scale models which develop a line of severe storms across
central Nebraska and north central Kansas - so stay weather
aware tonight.

After tonights system rolls through, expect more isolated shower
and thunderstorm activity through the daytime hours Monday,
before another upper level disturbance brings and uptick in
shower and thunderstorm activity late Monday night into
Tuesday. While widespread severe weather is not expected with
this next system, cannot rule out the possibility of at least a
strong thunderstorm late Monday night or Tuesday given the
amount of instability and forcing from the passing trough.

Thereafter...confidence is increasing that things will dry out
mid-week as high pressure to our west spreads across the plains,
with non-eventful northwest flow prevailing both Wednesday and
Thursday. Late in the week, however, the ridge is expected to
flatten and some additional weak passing disturbances should
bring a return to some shower and thunderstorm activity both
Friday and Saturday. While uncertainty in severe weather that
far out is very low, certainty in severe weather this evening
and overnight is on the high side, and again, local residents
are encouraged to remain weather aware.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 553 PM CDT Sun Jun 2 2024

VCTS/TSRA will move across the area this evening. Looking at the
latest model guidance, expect at least VCTS to impact KEAR/KGRI
at 01Z/02Z respectively, with +TSRA shortly afterward. With the
strongest storms this evening, there will be the potential for
large hail up to golf ball size and damaging winds of 60+ kts.
Expect a brief period of MVFR visibility as storms move over the
terminals this evening. Winds will be southerly ahead of the
weather system and generally SWrly as the system moves across
the terminals, then southerly again behind the storms. VFR
conditions will return after the storms depart late tonight and
prevail through the end of the TAF period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.

&&

DISCUSSION...Rossi
AVIATION...Hickford
Hazardous weather outlook, Jun 2, 3:06 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
306 PM CDT Sun Jun 2 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
032015-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
306 PM CDT Sun Jun 2 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

A line of strong to severe thunderstorms are expected to develop
across the high plains and move across the local area this
evening and through the overnight hours. The main hazards with any
storms that develop initially will be hail to the size of
golfballs, winds gusting as high as 70 MPH, an isolated tornado,
as well as heavy rainfall.

Late in the evening, the hail threat will decrease slightly and
the wind threat will increase as this line of storms pushes
further east. The main hazards later into the evening will be
hail to the size of quarters, winds gusting as high as 80 MPH, and
heavy rainfall.

Localized flash flooding will be possible for areas that have
received heavy rainfall over the past few days.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periodic, mainly small chances for thunderstorms are expected
across parts of the local area Monday and Tuesday and again Friday
and Saturday. At this time, the probability for widespread severe
weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail, damaging wind gusts,
and flooding to the National Weather Service and to law
enforcement.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 7:27 PM CDTSevere Thunderstorm Warning Destructive damage threatGIDDawson, Gosper, Phelps48 min
Jun 2, 7:36 PM CDTSevere Thunderstorm Warning Destructive damage threatGIDFurnas, Gosper, Harlan, Kearney, Phelps54 min
Jun 2, 8:12 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDDawson48 min
Jun 2, 8:15 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDFurnas, Gosper, Harlan, Phelps45 min
Jun 2, 8:43 PM CDTSpecial Weather StatementGIDBuffalo, Dawson, Sherman47 min
Jun 2, 8:53 PM CDTSevere Thunderstorm WarningGIDFranklin, Furnas, Harlan, Kearney, Phelps37 min
Jun 2, 8:55 PM CDTSpecial Weather StatementGIDGreeley, Howard, Sherman, Valley50 min
Jun 2, 9:01 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Sherman, Valley44 min
Jun 2, 9:08 PM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Clay, Hall, Hamilton, Howard and 2 more37 min
Jun 2, 9:27 PM CDTSpecial Weather StatementGIDAdams, Franklin, Kearney, Webster48 min
Jun 2, 9:29 PM CDTSpecial Weather StatementGIDHarlan46 min
Jun 2, 9:42 PM CDTSpecial Weather StatementGIDHall33 min
Jun 2, 9:45 PM CDTSpecial Weather StatementGIDGreeley, Howard, Merrick, Nance45 min
Jun 2, 9:52 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Howard, Merrick23 min
Jun 2, 10:16 PM CDTSpecial Weather StatementGIDAdams, Clay, Fillmore, Hamilton, Nuckolls, Webster and 1 more44 min
Jun 2, 10:26 PM CDTSpecial Weather StatementGIDMerrick, Nance, Polk49 min
Jun 2, 11:28 PM CDTSpecial Weather StatementGIDThayer32 min
Jun 2, 9:57 PM CDTSpecial Weather StatementGIDOsborne, Phillips, Rooks, Smith48 min
Jun 2, 10:42 PM CDTSpecial Weather StatementGIDJewell48 min

Nearby

Tornado Warnings in Nebraska, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.